Flood, Lucas
- When
- August 1, 12:00 AM CST to 11:00 AM CST
- Where
- Lucas County, 3.09 mi WSW of Russell to 6.24 mi S of Russell
- Cause
- Heavy Rain
- Crop damage
- $25,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.969, -93.257
The very wet weather pattern that had been dominant over the state since April left Iowa in August. Only a very few locations recorded above normal rainfall during the month.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The very wet weather pattern that had been dominant over the state since April left Iowa in August. Only a very few locations recorded above normal rainfall during the month. Preliminary precipitation totals vary from 0.65 inches at Red Oak to 5.61 inches near Conesville in Muscatine County. This was the third driest August on record at Red Oak among 98 years of record (2003 with 0.48 inches and 1941 with 0.56 were drier). Flooding from the previous month continued into early August and water levels finally dropped below flood stage by the second week of the month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 31, 10:50 PM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1150 PM CDT THU JUL 31 2008 .UPDATED FOR THE 06Z AVIATION DISCUSSION... .FORECAST UPDATE... CONVECTIVE ACTIVITY HAVING A HARD TIME ALL EVENING SUSTAINING ITSELF...WITH LITTLE CHANGES WITH THE ENHANCED LLJ. STILL A FEW ISOLATED SHOWERS ACROSS EXTREME EAST CENTRAL CWA...WITH SLIGHTLY STRONGER ACTIVITY TO THE EAST WHERE AIR ALOFT SLIGHTLY COOLER. 00Z SOUNDING FROM OAX INDICATING LARGE CAPPING INVERSION...WITH A DECENT EML ABOVE THE CAP. SCENARIO THAT IS EXPECTED TO PLAY OUT THE REMAINDER OF THE NIGHT IS THAT MAY CONTINUE TO SEE A FEW ISOLATED CELLS OVERNIGHT...BUT CAP WILL MAINTAIN ITS STRENGTH WITH LITTLE ADDITIONAL DEVELOPMENT. WILL STILL HAVE TO MONITOR AS POSSIBILITY OF THUNDER STILL POSSIBLE IF GET ENOUGH LIFT TO BREAK THROUGH THE CAP. OTHERWISE DID INSERT SOME PATCHY FOG WORDING WITH ABUNDANT MOISTURE AROUND...AND LIGHT WINDS EXPECTED. SLIGHTLY DRIER AIR MOVING SOUTH OUT OF MINNESOTA THOUGH MAY PRECLUDE ANY FOG FORMATION. .DISCUSSION... CHALLENGING FORECAST FOR THIS ISSUANCE WITH NO SHORTAGE OF BOUNDARIES OR MODEL SOLUTIONS. IN THE SHORT TERM AND OF IMMEDIATE CONCERN IS THE BOUNDARY LAID OUT BY THE MORNINGS DERECHO AND THE QUASI STALLED FRONTAL BOUNDARY OVER NORTHERN IOWA/SOUTHERN MINNESOTA. THERE IS ABUNDANT FORCING AND MUCAPE VALUES FORECAST TO GO TO 4000+ J/KG ACROSS THE NORTH AND EAST TONIGHT. SO FAR WAA CREATING A FAIRLY STOUT CAP OVER THE CWA BUT THIS SHOULD WEAKEN AS A MID LEVEL JET INCREASES AHEAD OF THE NEXT SHORTWAVE. STORMS SHOULD DEVELOP ACROSS NORTHERN IOWA/SOUTHERN MINNESOTA AND GIVEN AN EFFECTIVE SHEAR OF 50-60KTS...IF/WHEN THEY GO THE STORMS SHOULD HAVE NO PROBLEM PRODUCING DAMAGING WIND AND LARGE HAIL. A FEW SUPERCELLS WILL LIKELY DEVELOP CLOSER TO THE SURFACE BOUNDARY BUT WHETHER THAT IS THE OUTFLOW BOUNDARY OR THE FRONTAL BOUNDARY REMAINS THE QUESTION. CURRENT THINKING IS THAT THE OUTFLOW BOUNDARY HAS MADE IT INTO THE LESS FAVORABLE AIRMASS BUT RADAR IS SHOWING SOME SORT OF DISCONTINUITY ALONG THE HIGHWAY 20 CORRIDOR AND BETWEEN HIGHWAY 20 AND THE SURFACE BOUNDARY IN SOUTHERN MN WILL BE THE MOST LIKELY POINT OF INITIATION. EXPECT ANOTHER MCS TO ROLL ACROSS NORTHERN/EASTERN IOWA TONIGHT. ON FRIDAY THROUGH THE WEEKEND THE UPPER RIDGE BUILDS INTO THE REGION BUT HEIGHTS WILL BE HAMPERED FROM A LARGE LOW PRESSURE SYSTEM MOVING ACROSS SOUTHERN CANADIAN PROVINCES. THE RESULT WILL BE A MORE WESTERLY FLOW ALOFT WHICH WILL ALLOW A SERIES OF SHORTWAVES TO RIDE THE RIDGE WHILE THE AFOREMENTIONED SURFACE BOUNDARY MOVES LITTLE THROUGH THIS PERIOD. IOWA STAYS IN THE WARM SECTOR OF THE SURFACE FEATURE BUT WITH THE FRONT HOVERING OVER NORTHERN IOWA AND THE NUMEROUS PERTURBATIONS IN THE FLOW THERE SHOULD BE SEVERAL MCS TO CONTEND WITH. THE FEELING IS THAT WE WILL BE TOO CAPPED DURING THE DAY BUT THE EVENING AND OVERNIGHT PERIODS SHOULD BE ACTIVE...MAINLY ALONG AND NORTH OF HIGHWAY 20. BY THE TUESDAY THROUGH THURSDAY PERIOD A STRONGER SYSTEM IS FORECAST TO PUSH ACROSS IOWA AND THE GFS AND EURO ARE IN PRETTY DECENT AGREEMENT ON THIS THOUGH THERE ARE THE USUAL TIMING/PLACEMENT REFINEMENTS THAT WILL NEED TO BE WORKED OUT. QPF VALUES IN THE 1 TO 4 INCH RANGE DURING THIS PERIOD SO LATER PERIODS MAY NEED TO ADDRESS THIS...DEPENDING UPON WHERE PREVIOUS CONVECTION GOES. HOTTEST TEMPS FORECAST FOR THE WEEKEND SO WE MAY NEED TO LOOK AT HEAT INDICES FOR ESPECIALLY SUNDAY. && .AVIATION...01/06Z TS THREAT HAS MAINLY ENDED WITH WARM LAYER ALOFT HOLDING MUCH OF THE STORM DEVELOPMENT BACK. A FEW ISOLATED CELLS MAY MOVE THROUGH KOTM IN THE NEXT HOUR OR TWO...BUT OTHERWISE DRY CONDITIONS ARE EXPECTED. ABUNDANT MOISTURE AT THE SFC...MAY LEAD TO SOME FOG FORMATION OVERNIGHT WITH LIGHT WINDS IN PLACE. HAVE TAKEN VSBYS DOWN TO MVFR CONDITIONS...BUT WILL HAVE TO MONITOR DEVELOPMENT AS COULD SEE A FEW HOURS TOWARD SUNRISE INTO THE IFR/LIFR CATEGORIES. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MJA/FAB/KINNEY AVIATION...MJA LONG TERM...FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1227 PM CDT THU JUL 31 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-011100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK- 1227 PM CDT THU JUL 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN IOWA...NORTH OF INTERSTATE 80. .DAY ONE...THIS AFTERNOON AND TONIGHT ADDITIONAL STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS NORTHERN IOWA...THEN SPREAD SOUTH INTO CENTRAL IOWA DURING THE EARLY EVENING. SOME SEVERE STORMS ARE POSSIBLE...WITH THE MAIN THREATS 70 MPH WINDS...QUARTER SIZED HAIL AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT AND THEN MONDAY THROUGH WEDNESDAY. SEVERE WEATHER IS POSSIBLE WITH EACH OF THESE PERIODS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH THIS EVENING. IAZ070>075-081>086-092>097-011100- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 1227 PM CDT THU JUL 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA...SOUTH OF INTERSTATE 80. .DAY ONE...THIS AFTERNOON AND TONIGHT AN ISOLATED SEVERE STORM IS POSSIBLE THIS EVENING SOUTH OF THE INTERSTATE 80 CORRIDOR WITH 60 MPH WINDS AND NICKEL SIZED HAIL POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT AND WEDNESDAY. A FEW STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON AN ISOLATED BASIS THIS EVENING. DONAVON/KINNEY
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125253, 125254.